New York, 2002Damaging Wind in New York, June 5, 2002
June 5, 2002 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 5, 1:45 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 5, 1:45 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT WED JUN 5 2002
LATEST THERMODYNAMIC DATA SHOWS GREAT POTENTIAL FOR CONVECTION WITH
AIRMASS MDTLY UNSTABLE ACROSS THE REGION. SATL SOUNDERS...LAPS AND
MSAS DATA SHOWED CAPES 1500-2000 J/KG WITH LI VALUES DOWN TO ROUGHLY
-5. RADARS VERY QUIET HOWEVER WITH ONLY ISOLD TSRA FIRING ON
LEFTOVER BOUNDARIES. WITHOUT AN APPRECIABLE UPR LVL TRIGGER
TAFTN...BLV THIS IS THE WAY THINGS WL BE INTO THE ERLY EVENING WITH
ONLY A SLGHT INCRS IN COVERAGE OF CONV ACTIVITY. BETTER CHCS FOR
DYNAMIC SUPPORT WL ARRIVE DURG THE LATER EVENING AND OVERNIGHT WITH
SFC FRONT DROPPING INTO THE AREA AND UPR WAVE NOW EJECTING OUT OF
ERN MISSOURI INTO THE OH VLY...AND EVENTUALLY THRU US.
AT THE SAME TIME HWVR...SLIGHT NEG THETA-E ADVN AT H7 AND BLO AND A
MORE STABLE ATMOS WL BE TAKING HOLD AND HELP TO LIMIT DEEP
CONVECTION AFT SUNDOWN. SFC FRONT WL TAKE ON KATA-FRONT
CHARACTERISTICS AS IT PARALLELS THE SW-NE UPR FLOW...SO XPCT BULK OF
PRECIP WL BE LATER TONIGHT IN A SWATH OF RAIN AND PERHAPS SOME
LINGERING EMBEDDED TSRA THROUGH THE OVERNIGHT. GIVEN THIS HI PW
AMS...ANY TSRA WL LIKELY PRODUCE LOCALIZED HVY AMTS OF QPF...BUT
ATTM A LTL TOO ISOLD FOR A WATCH.
ETA/AVN AND TO AN EXTENT...THE NGM HAVE TRENDED SLOWER WITH FROPA
LATE TONIGHT AND THURS WHICH WL KEEP CLOUDS AND CHCS FOR RAIN
LINGERING INTO THE DAY AS A WAVE OF LOW PRES RUNS UP THE FRONT. WL
BRING CHCS FOR LINGERING SHRA A LTL FURTHER NORTH THAN PREV XPCTD
AND INCRS CHCS OVER NEPA. GREATER DESTABILIZATION WL BE SOUTH OF THE
BNDRY OVER SRN PA AND MID ATLC.
HIGH PRES MOVG SOUTH FROM CAN WL FINALLY BE STRONG ENUF TO GET
MOISTURE OUT OF THE REGION FOR FRIDAY WITH SUNSHINE AND SEASONABLE
TEMPS EXPECTED. IN THE EXTENDED...MDLS CONTINUES TO SHOW A SLOWING
TREND ON TROF DIGGING ACROSS THE WEST WITH MORE OF A RESPONDING EAST
COAST RIDGE INTO EARLY NEXT WEEK. SFC HIGH SETTLES DOWN INTO THE
MID ATLANTIC AND SHOULD KEEP MUCH MOIST RETURN AT BAY THRU MONDAY.
SOUNDS LIKE FAIR WITH A WARMING TREND...ALTHO IM A LTL CONCERNED
ABOUT PSBLY GETTING INTO A RING OF FIRE AROUND TOP OF RIDGE LATER IN
THE WEEKEND. FOR NOW INDICATIONS ARE THAT RIDGE WL BE SHARP ENOUGH
TO KEEP FRONTS AND ANY UPR MIDWEST MCS DEBRIS IN SRN CANADA UNTIL
WHOLE TROF SLIPS EAST MIDWEEK.
MAV/FWC TEMPS PRETTY CLOSE AND COMPROMISE ACCEPTED.
.BGM...NONE.
BREWSTER
In the hours before
Special weather statement, Jun 5, 4:00 PM EST, 2 hours 15 minutes before
NYZ009-037-018-036-017-016-015-022-023-024-025-055-044-056-045-046-
057-062-060200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
500 PM EDT WED JUN 05 2002
...TORNADO WATCH IN EFFECT UNTIL 1000 PM EDT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 1000 PM EDT FOR THE FOLLOWING COUNTIES:
ONEIDA NY...
ONONDAGA NY...
MADISON NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
TOMPKINS NY...
TIOGA NY...
CORTLAND NY...
BROOME NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.
ONCE AGAIN A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM EDT.
VAN AUSDALL
Special weather statement, Jun 5, 4:05 PM EST, 2 hours 10 minutes before
PAZ038-039-040-048-044-043-047-060200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
505 PM EDT WED JUN 05 2002
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1000 PM EDT FOR THE FOLLOWING COUNTIES:
BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...
SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.
ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM
EDT.
VAN AUSDALL
Special weather statement, Jun 5, 5:29 PM EST, 46 minutes before
PAZ038-043-052300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT WED JUN 5 2002
...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL NEAR DUSHORE....OR
ABOUT 11 MILES SOUTH OF WILMOT....MOVING NORTHEAST AT 40 MPH.
THE THUNDERSTORMS WILL BE NEAR...MESHOPPEN AND JENNINGSVILLE AT 645
PM...ALDOVIN AND LAKE CAREY AT 700 PM.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STORMS. RAINFALL
AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED THROUGH 700 PM WITH THESE
STORMS ACROSS PARTS OF SOUTHWEST BRADFORD...AND WYOMING COUNTIES.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, Jun 5, 5:48 PM EST, 27 minutes before
NYZ024-055-056-PAZ038-052345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
648 PM EDT WED JUN 5 2002
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CHEMUNG....OR
ABOUT OVER SAGETOWN....MOVING EAST AT 40 MPH.
THE THUNDERSTORM WILL BE NEAR...BARTON AND TIOGA CENTER AT 715 PM...
APALACHIN AND VESTAL AT 730 PM...ENDWELL AND JOHNSON CITY AT 745
PM...
EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
AHNERT
Thunderstorm Wind, Tompkins
- When
- June 5, 6:15 PM EST
- Where
- Tompkins County, Groton
- Measured
- 50 kt (58 mph)
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.583, -76.533
Numerous trees and a few wires downed. The Groton Rural Cemetery had a large number of huge old trees fall down. The largest monument in the cemetery received damage when the obelisk topping it fell off. It broke into three pieces when it hit the ground. An estimate for the repair was more than $100,000. A tree fell onto a house. Another tree fell onto a gazebo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Vermont, June 5, 2002$108,000 · F2 · 4 events
- Flash Flood and Hail in Pennsylvania, June 5 to 6, 20025 injured · $241,000 · 0.88 in hail · 15 events
- Hail and Damaging Winds in New York, June 5, 2002$445,000 · 2 in hail · 21 events
- Tornado and Hail in Pennsylvania, June 5, 2002$250,000 · F1 · 6 events
- Hail and Damaging Winds in Ohio, June 5, 2002$299,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Maryland, June 5, 20023 injured · $110,000 · 1.5 in hail · 9 events
- Flooding and Hail in Georgia, June 5, 20022 injured · $71,000 · 0.75 in hail · 11 events
- Tornado in Florida, June 5, 2002$150,000 · F0 · 1 event
- Tornado in Connecticut, June 5, 2002$40,000 · F1 · 1 event
- Hail and Damaging Winds in Virginia, June 5, 2002$69,000 · 1.75 in hail · 12 events
- Lightning Strike in North Carolina, June 5, 2002$100,000 · 1 event
- Flooding and Hail in Ohio, June 5, 2002$28,000 · 1.75 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300617.